Aa
A
A
A
Close
Bipolar Disorder Community
5.01k Members
556500 tn?1222338630

Medication induced hypomania

Hello,
i have come to the conclusion that i do not have bipolar. i know people go into denial and go off their medications when they feel better.
Last year while being treated with 1000mgs  iv solumedrol  x 5 days.and other medications like interferon, synthroid (new med too) I developed a bells paulsey  type situ with my face and it was the 5th nerve (due to ms exacerbation) i had a lot of tremors and shaking because i didnt have a taper dose of prednisone afterwards. I was sick... a week or so after all these issues i had excessive energy thats it... no other symptoms (i thought it was bipolar, i went to a psychologist whom agreed. I was put on depacote, then eventually lamictal. I never had a bought of hypomania. ever again .

I did some reseach and i have come to the conclusion i do not have bipolar. However i do have anxiety issues. I do not have ANY symptoms of bp2 i have been tapering down 10% of lamictal every 2 weeks slowly. i spoke to my psy and she told me not to go below 150 mgs of lamictal... the lamictal has been a problem for me.. i dont feel well on it. i have more anxiety issues with it.. since tapering down for 3 weeks now, i feel a lot better. i think i made the mistake of self diagnosing myself. I was not in my right mind then.. the internet can be a dangerous thing...
Now the question??

is it not true that medications can cause bipolar type symptoms temporarily?

I am 43 years old and never had any history in the past nor does family members.
I want my life back

thank you
5 Responses
581210 tn?1220834780
Yes, meds can cause symptoms of bipolar, especially steroids--but usually for those who are prone to becoming bipolar.  I had steroids several times with no bipolar symptoms before actually developing obvious hypomania later in life.  BUT, you could be an exception.  

Lamictal is fairly activating, which would explain the anxiety.  Depacote is usually somewhat of a downer.  Even if you did have bipolar, there are other medications to try that may not make you feel as crappy.

Best of luck
556500 tn?1222338630
hi,
i didnt add  in previous post i have been on steroids 2 times previously lower doses shorter times, thank you for getting back to me
camille
Avatar universal
see my post ...

I had been on a tremendous dose of prednisone prior to my misdiagnosis of bipolar.  The insomnia and increased stamina (after years of pain) stood out in my mind along with the depression I was experiencing as bipolar.  The insomnia and increased stamina went away when I tapered off the cortisone.  The depression began to lift when I was diagnosed as PTSD and faced many ghosts including my abusive husband -- who was newly diagnosed as NPD

read my  earlier post
Avatar universal
When I first started Lamactical it made me sick, too.  Unless you are a psychiatrist, I would say you should listen to your doctor.  If you are a psychiatrist, you know better than to diagnose yourself.
212753 tn?1275073111
HI there . Too much synthroid will cause  you to go manic. I am bi polar and thryoidless. I have just had to adjust my throid med cause I lost 20 pounds and the 200 MCG I was on sent me into a manic phase. I am now on 175 and I am  getting stable again. You have to stay on top of your med when you take synthroid.It takes alot of tweaking to get your dose just right.
I would greatly suspect your synthroid dosage had alot to do with feeling manic and the anxiety . Once you get your throid med stable then see how you are doing..
Come over to the thryoid board. There are lots of great folks that can help you interpret your labs and help you learn about how to stay on top of your thyroid issues.
Good luck and let me know  how you are doing.
I know I am not a doc but I am a throidless bi polar that has learned alot in the past 2 years on how to be my own best health advocate,
Love Venora

Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.